Colorado, 2025

Hail in Colorado, July 16, 2025

July 16, 2025 · NWS PUB · 2 events in 1 county or zone

Messy westerly flow was in place once again, allowing for scattered storms to develop across the area, some of which become strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Messy westerly flow was in place once again, allowing for scattered storms to develop across the area, some of which become strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 16, 1:53 PM MST, 1 hour 48 minutes earlier. Its key messages:

  • Severe storms likely late this afternoon into this evening across the I-25 corridor and plains, with strong winds, large hail and locally heavy rainfall the primary hazards.
  • Storms likely again Thursday with heavy rainfall possible, while severe threat looks lower.
  • Best chance of precip during the extended period will be over the mtns and valleys.
  • Temps generally 4 to 8 degrees above normal region-wide in the extended period.
Area forecast discussion, Jul 16, 1:53 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
253 PM MDT Wed Jul 16 2025

.KEY MESSAGES...

- Severe storms likely late this afternoon into this evening
  across the I-25 corridor and plains, with strong winds, large
  hail and locally heavy rainfall the primary hazards.

- Storms likely again Thursday with heavy rainfall possible, while
  severe threat looks lower.

- Best chance of precip during the extended period will be over the
  mtns and valleys.

- Temps generally 4 to 8 degrees above normal region-wide in the
  extended period.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 250 PM MDT Wed Jul 16 2025

Storms developing on schedule this afternoon, as deep instability
pools along and east of the mountains, where CAPE values have risen
into the 1000-2000 J/KG range. Deep layer shear has increased as
well, as surface winds have turned sely and strengthened, with 0-6km
values in the 40-45 kt range. With upper forcing provided by
trailing end of central plains short wave and right rear quad of
upper jet exiting the Rockies, expect a risk of severe storms and
local flash flooding from late afternoon into the evening, starting
first in El Paso County, then expanding south and east by evening.
Particularly concerned about severe storms/heavy rain in the Ark
Valley from Pueblo (21z t/td 86f/58f) eastward, where upper 50
to mid 60 dewpoints are pooling. Severe watch just issued for
all I-25 corridor/eastern plains, running til 04z, as storms
will likely linger past sunset on the plains given amount of
instability present, before activity fades away after midnight.

Thursday, plentiful moisture in place again, and expect fairly
widespread afternoon convection over the mountains, spreading across
the plains from late afternoon into the evening. While instability
in the 1k-2k J/KG range will support strong storms, main ingredient
lacking for severe storms will be wind shear, as 0-6km bulk shear
falls into the 15-25 kt range as both low level sely and mid level
wly winds weaken. Main threat Thu will be locally heavy rain/flash
flooding, with at least some data pointing toward the srn
Sangres/Raton Pass area having the greatest chance of heavy rain.
May need a Flood Watch at some point for some srn zones, though will
hold off this cycle and let later shifts evaluate today's heavy
rainfall before issuing anything. Clouds/precip will hold max temps
down, with max temps well below seasonal averages.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 301 AM MDT Wed Jul 16 2025

Generally for this long term period, a large broad area of high
pressure at mid levels will continue over the central and eastern
part of the CONUS while a broad area of lower pressure will continue
just off the west coast. Zonal flow will continue north of these
centers of high and low pressure across the Canadian/US border.
Occasional subtle disturbances will move through this zonal
flow allowing meager frontal intrusions to move across the
region. Additionally, with the low off the west coast and the
higher pressure over the central CONUS, a modest monsoon pattern
will continue over the SW CONUS during this period.

With the above pattern in place, the overall best chance of precip
over the region this week into next weekend will be over the mtns
and valleys. Temps overall will be on a slow warming trend this
weekend into early next week, then a slight cooling by mid week next
week. The overall best chance of widespread monsoon moisture over
the higher terrain will be Friday, Saturday and into Sunday with
more scattered pops over the higher terrain later in the period.
\/Hodanish

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1123 AM MDT Wed Jul 16 2025

Tsra likely at all taf sites the afternoon/early this evening
from 22z-02z, with vcsh lingering at KPUB and KCOS potentially
as late as 05z. Large hail (quarter to half dollar size) and
strong winds (gusts 50kts plus) possible with storms at KPUB
and KCOS, while main hazard with storms at KALS will be gusty
outflow winds (gusts 40-50 kts). Low potential for MVFR/brief
IFR stratus/fog at KCOS and KPUB 09z-15z Thu morning,
especially if significant precip occurs Wed night. Won't add to
the taf at this point, and will await convective developments
before including.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...PETERSEN
LONG TERM...HODANISH
AVIATION...PETERSEN
Hazardous weather outlook, Jul 16, 10:38 AM MST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Wed Jul 16 2025

COZ058>089-093>099-171745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Wed Jul 16 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected to develop along the
mountains by mid afternoon, and push across the valleys and plains
through mid to late evening. Some storms along the I-25 corridor
and across the plains are expected to become strong to severe,
with damaging winds up to 70 mph and large hail up to 2 inches in
diameter, and a brief tornado can not be ruled out. In addition
to the severe weather threat, locally heavy rain capable of
producing localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will be possible across all of the
region during the afternoon hours of Thursday through the weekend.
The main concerns these days will be flash flooding, especially
in the mountains. Storms will be less in coverage early next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

10/SIMCOE

In the hours before

Special weather statement, Jul 16, 2:30 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
330 PM MDT Wed Jul 16 2025

COZ081-082-084-085-162200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
330 PM MDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TELLER AND WEST
CENTRAL EL PASO COUNTIES THROUGH 400 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chipita Park, or 10 miles northwest of Colorado Springs, moving
southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Colorado Springs, Woodland Park, Air Force Academy, Manitou Springs,
Green Mountain Falls, Crystola, Chipita Park, and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3890 10512 3903 10500 3893 10467 3873 10487
TIME...MOT...LOC 2130Z 302DEG 25KT 3892 10499

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Rodriguez
Special weather statement, Jul 16, 2:33 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
333 PM MDT Wed Jul 16 2025

COZ094-162200-
Eastern Las Animas County CO-
333 PM MDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAS ANIMAS COUNTY
THROUGH 400 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Branson, or 25 miles north of Des Moines, moving north
at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Branson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3743 10388 3731 10337 3700 10348 3700 10398
TIME...MOT...LOC 2132Z 200DEG 13KT 3713 10382

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KTS
Special weather statement, Jul 16, 2:44 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
344 PM MDT Wed Jul 16 2025

COZ072-077-078-162215-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
344 PM MDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FREMONT AND NORTH
CENTRAL CUSTER COUNTIES THROUGH 415 PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Texas Creek, or 48 miles west of Pueblo, moving
southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Silver Cliff, Westcliffe, and Hillside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3822 10563 3836 10555 3829 10533 3809 10543
TIME...MOT...LOC 2144Z 293DEG 8KT 3825 10551

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Rodriguez
Special weather statement, Jul 16, 2:58 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
358 PM MDT Wed Jul 16 2025

COZ081-084-085-162230-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
358 PM MDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN EL PASO COUNTY
THROUGH 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Colorado Springs, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Colorado Springs, Air Force Academy, Manitou Springs, Black Forest,
Falcon, Cimarron Hills, and Peterson Space Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3884 10493 3899 10493 3904 10461 3881 10463
TIME...MOT...LOC 2157Z 268DEG 14KT 3892 10485

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Rodriguez
Special weather statement, Jul 16, 3:13 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT Wed Jul 16 2025

COZ077>080-083-162245-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
413 PM MDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HUERFANO...
SOUTHEASTERN FREMONT AND NORTHEASTERN CUSTER COUNTIES THROUGH 445 PM
MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Royal Gorge, or 40 miles west of Pueblo, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Silver Cliff, Westcliffe, and Rosita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3806 10548 3829 10549 3836 10511 3799 10510
TIME...MOT...LOC 2212Z 261DEG 16KT 3821 10535

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KTS
Special weather statement, Jul 16, 3:17 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
417 PM MDT Wed Jul 16 2025

COZ084-085-162300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
417 PM MDT Wed Jul 16 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN EL PASO COUNTY
THROUGH 500 PM MDT...

At 417 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Peyton to near Calhan.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Calhan, Ramah, and Peyton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3890 10406 3893 10453 3913 10453 3913 10405
TIME...MOT...LOC 2217Z 262DEG 27KT 3913 10436 3900 10437

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Rodriguez

The radar

The Pueblo radar (KPUX), 54 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
July 16, 3:41 PM MST to 3:44 PM MST
Where
El Paso County, 2.13 mi SE of Widefield
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.720, -104.700

Hail measured to 1.5 inches occurred in central El Paso County.

Hail, El Paso

When
July 16, 3:48 PM MST to 3:51 PM MST
Where
El Paso County, 3.24 mi W of Fountain
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
38.680, -104.760

Hail measured to 1 inches occurred in central El Paso County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1287758, 1287759.